Alert archive / Montana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 21, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jun 20, 2022, 1:53 PM MDT for Big Horn County, Rosebud County, Montana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2022, 1:53 PM MDT (19:53 UTC)
- Expired
- Jun 20, 2022, 2:45 PM MDT
- In force
- 52 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Big Horn County, MT, Rosebud County, MT
The radar
The Billings radar (KBLX), 131 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.9 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3675 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
335
WUUS55 KBYZ 201953
SVRBYZ
MTC003-087-202045-
/O.NEW.KBYZ.SV.W.0021.220620T1953Z-220620T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
153 PM MDT Mon Jun 20 2022
The National Weather Service in Billings has issued a
* Severe Thunderstorm Warning for...
Southeastern Big Horn County in south central Montana...
Southern Rosebud County in southeastern Montana...
* Until 245 PM MDT.
* At 152 PM MDT, a severe thunderstorm was located 8 miles south of
Lodge Grass, or 33 miles northwest of Sheridan, moving northeast at
35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Busby, Wyola, Kirby and Rosebud Battlefield Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4508 10742 4523 10748 4558 10697 4509 10670
TIME...MOT...LOC 1952Z 231DEG 29KT 4519 10737
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Chambers2 follow-up statements
968
WWUS55 KBYZ 202010
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
210 PM MDT Mon Jun 20 2022
MTC003-087-202045-
/O.CON.KBYZ.SV.W.0021.000000T0000Z-220620T2045Z/
Big Horn MT-Rosebud MT-
210 PM MDT Mon Jun 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR SOUTHEASTERN BIG HORN AND SOUTHERN ROSEBUD COUNTIES...
At 210 PM MDT, a severe thunderstorm was located 8 miles southeast of
Lodge Grass, or 33 miles north of Sheridan, moving northeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Busby, Kirby and Rosebud Battlefield Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4508 10726 4533 10733 4558 10697 4509 10670
TIME...MOT...LOC 2010Z 236DEG 26KT 4524 10722
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Chambers625
WWUS55 KBYZ 202040
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
240 PM MDT Mon Jun 20 2022
MTC003-087-202049-
/O.EXP.KBYZ.SV.W.0021.000000T0000Z-220620T2045Z/
Big Horn MT-Rosebud MT-
240 PM MDT Mon Jun 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BIG HORN AND
SOUTHERN ROSEBUD COUNTIES WILL EXPIRE AT 245 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Billings.
LAT...LON 4508 10726 4533 10733 4558 10697 4509 10670
TIME...MOT...LOC 2039Z 231DEG 29KT 4538 10697
$$
ChambersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 10:01 AM MDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jun 20, 10:01 AM MDT, 3 hours 52 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1001 AM MDT Mon Jun 20 2022
.UPDATE...
Overnight/early morning convection has slid east into the Dakotas
this morning, with a few showers already popping over eastern
areas. Patchy fog will continue to burn off. As an upper trough
moves across the region today, we are still expecting areas of
showers and thunderstorms to develop, with a few strong to severe
thunderstorms possible over southeast Montana this
afternoon/evening. Latest guidance has shifted the corridor of
best instability a bit farther east into the Dakotas, and latest
SPC outlook reflects this, with a marginal risk of severe weather
across the east. Have gone ahead and updated pops and temperatures
to current trends this morning. Otherwise, the rest of the
forecast remains on track and the previous discussion is below. STP
&&
.DISCUSSION...
Today through Tuesday...
Water vapor imagery showing a deep upper trough over northeast
Idaho with a strong upper ridge over the southern Plains. Energy
spinning off of the low with a deep southerly moisture feed caused
all the convection yesterday. The upper low has moved farther
east today and this will take the deep moisture flow into the far
eastern parts of Wyoming and Montana and the much of the northern
Plains. Thus, precipitable water amounts will be highest over the
east, with values around an inch over Fallon and Carter counties
this afternoon. Low level winds will turn westerly for western and
central zones and this will keep dewpoints from getting too much
above 50 degrees in these parts of the forecast area. The east,
however, will maintain 50s to around 60 through much of the day.
This points to the highest cape (500-1000j/kg) over the east.
The upper trough moves into central Montana this afternoon and
this send strong shortwave energy into southeast Montana. Ascent
will be everywhere today (with cyclonic flow) but the strongest
lift will be over southeast with the shortwave ejecting out, and
over western zones around the core of the low. PoPs will be
scattered, with likelies on the western and eastern edges. There
is a risk of severe weather in the east and this has been
advertised by a slight risk from the Storm Prediction Center.
The upper trough lifts across the forecast area tonight and
weakens. This will taper showers and thunderstorms off as the
night wears on. The flow turns zonal for late tonight and Tuesday
and this will usher in drier air aloft. This process will
dramatically lessen the chances for convection. Today and Tuesday
will be cool with highs in the lower 70s. TWH
Tuesday night through Saturday...
Drier and warmer period Wednesday and Thursday as zonal flow
permits better mixing and less cloud cover. A blocking pattern
upstream with a cut off low over the North Pacific and ridge over
Alaska introduces a northwesterly cyclonic flow over the area
Friday into the weekend which brings cooler temperatures and
increasing chances for shower activity. One aspect of this flow is
that it cuts off the generally richer sources of moisture for the
region so expect overall rainfall amounts across the region will
be much less than the events of the past few weeks.
Temperatures will peak in the 80s on Thursday before becoming
below normal for the weekend with some lower 70s possible on
Saturday. borsum
&&
.AVIATION...
Scattered showers and thunderstorms will develop across the area
again today. The storms will not be as strong, wet, or as
widespread. The chance of severe weather will be east of line from
Miles City to Broadus. The strongest showers and storms will
produce brief IFR conditions. West to southwest winds will
increase at Livingston, with gusts to 30kts. Precipitation will
taper off tonight. Mountains will frequently be obscured. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Tue Wed Thu Fri Sat Sun
-------------------------------------------------------
BIL 070 052/075 051/084 056/088 057/076 052/073 052/078
5/T 40/U 00/U 01/U 23/T 32/W 11/U
LVM 060 044/072 046/081 051/086 052/076 048/073 048/077
9/T 51/B 00/U 01/U 24/T 22/T 12/T
HDN 072 051/076 049/084 053/089 057/079 052/074 051/079
5/T 30/U 00/U 00/U 22/T 21/B 11/U
MLS 073 054/074 052/084 057/090 060/079 054/073 054/077
4/T 30/N 00/U 00/U 21/U 21/B 11/U
4BQ 072 053/074 052/084 057/089 059/080 055/073 052/075
6/T 30/N 00/U 00/U 12/T 31/B 11/U
BHK 073 052/073 051/082 056/088 059/079 052/071 051/074
6/T 30/N 00/U 00/U 12/T 21/B 11/U
SHR 071 046/074 049/084 053/089 057/079 052/074 049/077
6/T 30/U 00/U 00/U 13/T 32/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsIn the hours before
Local storm report, Jun 20, 8:36 AM MDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
836 AM MDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 AM HEAVY RAIN 4 WSW BILLINGS 45.76N 108.61W
06/20/2022 M1.51 INCH YELLOWSTONE MT COCORAHS
0700 AM HEAVY RAIN 1 NW ROUNDUP 46.45N 108.55W
06/20/2022 M1.02 INCH MUSSELSHELL MT COCORAHS
0700 AM HEAVY RAIN 3 NNE BILLINGS 45.84N 108.52W
06/20/2022 M1.26 INCH YELLOWSTONE MT COCORAHS
0700 AM HEAVY RAIN 10 ENE MELVILLE 46.17N 109.77W
06/20/2022 M1.14 INCH SWEET GRASS MT COCORAHS
0700 AM HEAVY RAIN 5 S BILLINGS 45.72N 108.52W
06/20/2022 M1.25 INCH YELLOWSTONE MT COCORAHS
0700 AM HEAVY RAIN 2 WNW JOLIET 45.50N 109.01W
06/20/2022 M1.18 INCH CARBON MT COCORAHS
0700 AM HEAVY RAIN 11 NNE BIG TIMBER 45.99N 109.90W
06/20/2022 M1.15 INCH SWEET GRASS MT COCORAHS
0700 AM HEAVY RAIN 15 SW ROUNDUP 46.33N 108.74W
06/20/2022 M1.35 INCH MUSSELSHELL MT CO-OP OBSERVER
0800 AM HEAVY RAIN 4 ENE HUNTLEY 45.94N 108.25W
06/20/2022 M1.46 INCH YELLOWSTONE MT CO-OP OBSERVER
0800 AM HEAVY RAIN 7 SW BILLINGS 45.71N 108.65W
06/20/2022 M1.17 INCH YELLOWSTONE MT COCORAHS
0800 AM HEAVY RAIN 6 SSE COLUMBUS 45.55N 109.22W
06/20/2022 M1.50 INCH STILLWATER MT COCORAHS
&&
TRCLocal storm report, Jun 20, 10:29 AM MDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1029 AM MDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 N BRIDGER 45.33N 108.91W
06/20/2022 M1.20 INCH CARBON MT CO-OP OBSERVER
&&
TRCSpecial weather statement, Jun 20, 12:56 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Billings MT
1256 PM MDT Mon Jun 20 2022
MTZ057-058-138-201930-
Southern Rosebud MT-Southern Big Horn MT-Northern Big Horn MT-
1256 PM MDT Mon Jun 20 2022
...A strong thunderstorm will impact portions of southeastern Big
Horn and south central Rosebud Counties through 130 PM MDT...
At 1256 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Lodge Grass, or 31 miles north of Sheridan, moving
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kirby, Rosebud Battlefield Park and Northern Cheyenne Indian
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4517 10703 4524 10715 4556 10689 4535 10655
TIME...MOT...LOC 1856Z 220DEG 25KT 4525 10702
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ChambersSpecial weather statement, Jun 20, 1:11 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Billings MT
111 PM MDT Mon Jun 20 2022
MTZ138-171-WYZ198-199-201945-
Southern Big Horn MT-Pryor/Northern Bighorn Mountains MT-
Northeast Bighorn Mountains WY-Sheridan Foothills WY-
111 PM MDT Mon Jun 20 2022
...A strong thunderstorm will impact portions of south central Big
Horn and northwestern Sheridan Counties through 145 PM MDT...
At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Medicine Wheel, or 37 miles northeast of Lovell,
moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lodge Grass, Wyola and Crow Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4495 10771 4505 10785 4543 10745 4513 10708
TIME...MOT...LOC 1911Z 221DEG 37KT 4505 10769
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ChambersSpecial weather statement, Jun 20, 1:47 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Billings MT
147 PM MDT Mon Jun 20 2022
MTZ138-202015-
Southern Big Horn MT-
147 PM MDT Mon Jun 20 2022
...A strong thunderstorm will impact portions of south central Big
Horn County through 215 PM MDT...
At 146 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Lodge Grass, or 32 miles northwest of Sheridan, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lodge Grass, Wyola and Rosebud Battlefield Park.
This storm will cross I-90 near Wyola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4502 10742 4521 10755 4548 10711 4508 10691
TIME...MOT...LOC 1946Z 235DEG 33KT 4514 10741
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ChambersThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 6:13 PM MDT | Severe Thunderstorm Warning | BYZ | Carter | 47 min |
| Jun 20, 12:56 PM MDT | Special Weather Statement | BYZ | Big Horn | 34 min |
| Jun 20, 1:11 PM MDT | Special Weather Statement | BYZ | Big Horn | 34 min |
| Jun 20, 1:34 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Powder River, Rosebud | 56 min |
| Jun 20, 1:47 PM MDT | Special Weather Statement | BYZ | Big Horn | 28 min |
| Jun 20, 2:35 PM MDT | Special Weather Statement | BYZ | Carbon | 40 min |
| Jun 20, 2:36 PM MDT | Special Weather Statement | BYZ | Powder River | 24 min |
| Jun 20, 5:29 PM MDT | Special Weather Statement | BYZ | Fallon | 46 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.